Alert archive / Wyoming / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 28, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 27, 2014, 4:17 PM MDT for Albany County, Platte County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2014, 4:17 PM MDT (22:17 UTC)
- Expired
- May 27, 2014, 5:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Albany County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 128 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2441 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
119
WUUS55 KCYS 272217
SVRCYS
WYC001-031-272300-
/O.NEW.KCYS.SV.W.0028.140527T2217Z-140527T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
417 PM MDT TUE MAY 27 2014
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ALBANY COUNTY IN SOUTHEAST WYOMING...
WEST CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING...
* UNTIL 500 PM MDT
* AT 413 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF LARAMIE PEAK...AND MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES. HIKERS NEED TO BE TAKE COVER.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN ALBANY AND EXTREME
WESTERN PLATTE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4220 10552 4229 10543 4229 10538 4230 10538
4223 10514 4206 10524
TIME...MOT...LOC 2216Z 287DEG 8KT 4218 10534
HAIL...1.00IN
WIND...60MPH
$$
COX2 follow-up statements
951
WWUS55 KCYS 272230
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT TUE MAY 27 2014
WYC001-031-272300-
/O.CON.KCYS.SV.W.0028.000000T0000Z-140527T2300Z/
ALBANY WY-PLATTE WY-
430 PM MDT TUE MAY 27 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
PLATTE AND NORTHEASTERN ALBANY COUNTIES UNTIL 500 PM MDT...
AT 428 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF LARAMIE PEAK...AND MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN ALBANY AND WEST CENTRAL PLATTE COUNTIES. THIS STORM IS
HEADING INTO AREAS WEST OF WHEATLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4217 10546 4225 10539 4229 10538 4228 10533
4223 10514 4206 10524
TIME...MOT...LOC 2229Z 312DEG 19KT 4213 10526
HAIL...1.00IN
WIND...60MPH
$$
COX759
WWUS55 KCYS 272244
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
444 PM MDT TUE MAY 27 2014
WYC001-031-272254-
/O.CAN.KCYS.SV.W.0028.000000T0000Z-140527T2300Z/
ALBANY WY-PLATTE WY-
444 PM MDT TUE MAY 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PLATTE AND
NORTHEASTERN ALBANY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4217 10546 4225 10539 4229 10538 4228 10533
4223 10514 4206 10524
TIME...MOT...LOC 2244Z 312DEG 19KT 4208 10518
$$
COXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:52 PM MDT, 25 minutes earlier.
Area forecast discussion, May 27, 3:52 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
352 PM MDT TUE MAY 27 2014
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 352 PM MDT TUE MAY 27 2014
LATEST SATELLITE WATER VAPOR OBSERVATIONS INDICATE THAT WE ARE
SEEING A BATCH OF DEEPER MOISTURE ROUNDING THE NORTHERN EDGE OF
THE UPPER RIDGE...WORKING ITS WAY DOWN ACROSS CENTRAL WYOMING
INTO OUR AREA. ON RADAR...WE CURRENTLY NOTE ISOLATED SHOWERS AND
THUNDERSTORMS STARTING TO INCREASE IN DEVELOPMENT AND COVERAGE
ALONG AND WEST OF THE LARAMIE RANGE. THIS ACTIVITY IS MOVING INTO
A REGION OF MODERATE INSTABILITY WITH MUCAPES AROUND 1200 J/KG.
EXPECT A QUICK TENTH OF AN INCH OF QPF FOR SOME LOCATIONS OUT IN
THE WESTERN ZONES BEFORE SUNSET...AND THINK MOST OF ANY ACTIVITY
AFTER SUNSET WOULD QUICKLY DISSIPATE.
THE GFS AND THE ECMWF KEEP OUR AREA UNDERNEATH THE MID/UPPER RIDGE
TOMORROW WITH VERY WEAK DYNAMIC FORCING FOR ORGANIZED CONVECTION...
BUT THEY BOTH SHOW HINTS AT SOME DIURNAL CONVECTION LATE TOMORROW
WITH A BUMP-UP OF MIDLEVEL MOISTURE. DEEP LAYERED SUBSIDENCE AS
ADVERTISED IN ALL OF THE MODELS WOULD SUGGEST TOMORROW WILL
BE OUR WARMEST DAY WITH LOWER 60S AT HIGHER ELEVATIONS...MID/UPPER
80S IN LOWER ELEVATIONS IN WYOMING WITH UPPER 80S TO MID 90S IN
NEBRASKA AND FAR EASTERN WYOMING. THIS WILL ACCELLERATE THE
SNOWMELT ABOVE 9000 FT IN OUR WESTERN ZONES. WE CARRIED SOME SMALL
POPS FOR ISOLATED TO SCATTERED THUNDERSTORMS FORMING UP IN THE
WESTERN HIGHER TERRAIN FOR TOMORROW AFTERNOON.
MODELS IN GOOD AGREEMENT TAKING THE UPPER RIDGE EAST OF OUR AREA
ON THURSDAY WITH DEEPER PACIFIC MOISURE WORKING UP ACROSS OUR AREA
IN A DEEPENING SOUTHWESTERLY UPPER FLOW. RAISED POPS IN THE
CENTRAL AND WESTERN ZONES A BIT FOR SCATTERED THUNDERSTORMS
THURSDAY AFTERNOON. QPF VALUES WERE RAISED A BIT (ESPECIALLY OUT
IN THE WESTERN ZONES) FOR THURSDAY WITH A QUARTER TO HALF INCH
POSSIBLE SOME LOCATIONS WEST OF THE LARAMIE RANGE. THIS COULD ALSO
AGGRAVATE THE ONGOING SNOWMELT FLOOD SITUATION IN CARBON AND
ALBANY COUNTIES (PLEASE REFER TO THE HYDROLOGIC DISCUSSION IN THIS
PRODUCT)
.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 352 PM MDT TUE MAY 27 2014
THE LATEST ECMWF CONTINUES TO SHOW...AND HAS BEEN SHOWING FOR
SEVERAL DAYS NOW...A SUBTROPICAL MOISTURE PLUME MOVING IN FROM THE
SOUTHWEST AS EARLY AS THURSDAY AFTERNOON...MORE LIKELY FRIDAY
AFTERNOON. THIS IS THE REMNANTS OF HURRICANE AMANDA. THE ECMWF IS
BY FAR THE MOST BULLISH ON QPF...WITH NEARLY 2 INCHES OF QPF OVER
CONVERSE AND NIOBRARA COUNTIES FRIDAY AFTERNOON. THIS MOISTURE
LOOKS TO INTERACT WITH A FRONTAL BOUNDARY STALLED ACROSS THE
CENTRAL PORTIONS OF THE STATE. THE NAM IS SIMILAR IN PLACEMENT.
VERY LITTLE IN THE WAY OF STORM MOTIONS WITH THESE STORMS FRIDAY
INTO SATURDAY AS THE JET IS WELL NORTH IN MONTANA. GFS SOUNDINGS
SHOWING STORM MOTIONS UNDER 5KTS WITH PWATS NEAR .9 INCHES. COULD
SEE VERY EFFICIENT RAIN PRODUCERS WITH THESE STORMS. LATER SHIFTS
NEED TO MONITOR AND ISSUE ANY WATCH PRODUCTS FOR FLOODING AS THE
EVENT DRAWS CLOSER.
BY SATURDAY...BAND OF HEAVIEST RAIN LOOKS TO SHIFT EAST OF THE
LARAMIE RANGE...SO FOLKS IN THESE AREAS COULD SEE GOOD RAINFALL.
WITH RECYCLING RAIN...SIMILAR TO THE SUMMER MONTHS...WE COULD SEE
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CONTINUING THROUGH
TUESDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1047 AM MDT TUE MAY 27 2014
VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS WITH WESTERLY
DOWNSLOPING WINDS. STILL SOME RESIDUAL MOISTURE THIS AFTERNOON
FOR ISOLATED THUNDERSTORM ACTIVITY OUT IN THE PANHANDLE AND HERE
IN SOUTHEAST WYOMING AT KCYS AND KRWL. ADDED VCTS WORDING INTO
TAFS FOR LATE AFTERNOON/EARLY EVENING TO ACCOUNT FOR THIS
ACTIVITY. CONVECTION TO END SHORTLY AFTER SUNSET.
&&
.FIRE WEATHER...
ISSUED AT 352 PM MDT TUE MAY 27 2014
ELEVATED FIRE WEATHER CONCERNS ON WEDNESDAY AND THURSDAY AFTERNOONS
MAINLY FOR AREAS ALONG AND WEST OF THE LARAMIE RANGE. RH VALUES
COULD FALL BELOW 15 PERCENT ALONG WITH GUSTY SOUTHWEST WINDS BETWEEN
20 AND 25 MPH. CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE
LATE THURSDAY INTO FRIDAY AS PACIFIC MOISTURE IS DRAWN NORTHWARD
INTO WYOMING AND NEBRASKA ALONG WITH A SERIES OF PASSING UPPER
LEVEL DISTURBANCES.
&&
.HYDROLOGY...
ISSUED AT 352 PM MDT TUE MAY 27 2014
EXTENDED PERIOD OF VERY WARM TEMPERATURES ACROSS THE AREA THIS
WEEK. FREEZING LEVELS BETWEEN 14K AND 15K FEET WILL RESULT IN
SIGNIFICANT MELTING OF MOUNTAIN SNOW PACK OVER THE SNOWY AND SIERRA
MADRE RANGES THIS WEEK. FORECAST POINTS AND SMALLER CREEKS AND
STREAMS THAT HAVE NOT ALREADY RISEN TO FLOOD STAGE ARE LIKELY TO
DO SO OVER THE NEXT FEW DAYS. FLOOD WARNINGS ARE IN EFFECT FOR THE
ENCAMPMENT RIVER AT ENCAMPMENT...THE LITTLE SNAKE RIVER AT
SAVERY...AND THE NORTH PLATTE RIVER AT SINCLAIR AND SARATOGA.
CONCERN IS GROWING FOR THE SNOWY AND SIERRA MADRE RANGE FOR A
WIDESPREAD RAIN ON SNOW EVENT STARTING POSSIBLY AS EARLY AS
THURSDAY AFTERNOON...MORE LIKELY FRIDAY AFTERNOON
THOUGH...EXTENDING INTO SATURDAY. THE REMNANTS OF A TROPICAL STORM
STILL FORECAST TO MOVE INTO THE AREA LATE THIS WEEK. INCREASED
PRECIPITATION CHANCES AS THIS HAPPENS. FOR PUBLIC INFORMATION
REGARDING THE DEVELOPING FLOOD THREAT...REFER TO FFACYS. WARNING
INFORMATION IS AVAILABLE UNDER FLWCYS AND FLSCYS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR WYZ105-109-110-113-
115.
NE...NONE.
&&
SHORT TERM...GARMON
LONG TERM...CLAYCOMB
AVIATION...CLAYCOMB
FIRE WEATHER...GARMON
HYDROLOGY...CLAYCOMBHazardous weather outlook, May 27, 4:42 AM MDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 442 AM MDT TUE MAY 27 2014 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 281045- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 442 AM MDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. SEVERE THUNDERSTORMS ARE NOT LIKELY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY OVER SOUTHEAST WYOMING WEDNESDAY AND THURSDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED. CHANCES FOR THUNDERSTORMS WILL INCREASE FRIDAY WITH A FEW SEVERE THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ104-105-109>115-281045- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 442 AM MDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SNOWMELT FROM THE MOUNTAINS WILL CONTINUE TO PRODUCE FLOODING ALONG RIVERS AND TRIBUTARIES OF CARBON AND ALBANY COUNTIES TODAY THROUGH THIS WEEKEND. CHECK RIVER FORECASTS AND FLOOD STATEMENTS FOR THE LATEST DETAILED RIVER INFORMATION. THOSE WITH RECREATIONAL INTERESTS AND PERSONS LIVING IN FLOOD PRONE LOCATIONS ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS AND ADJUST PLANS ACCORDINGLY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON MAINLY NEAR THE MOUNTAINS. THUNDERSTORM CHANCES WILL INCREASE LATE THIS WEEK AND INTO THE WEEKEND. SHOWERS AND THUNDERSTORMS MAY FURTHER AGGRAVATE RIVER FLOODING THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE LIEBL
In the hours before
Special weather statement, May 27, 4:07 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 407 PM MDT TUE MAY 27 2014 WYZ103-106-107-272300- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE COUNTY WY-NORTH LARAMIE RANGE WY- 407 PM MDT TUE MAY 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PLATTE...EXTREME SOUTHERN CONVERSE AND NORTHEASTERN ALBANY COUNTIES UNTIL 500 PM MDT... AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LARAMIE PEAK...OR 21 MILES NORTHWEST OF WHEATLAND...MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHEASTERN ALBANY AND WESTERN PLATTE COUNTIES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4225 10506 4207 10517 4220 10555 4235 10546 TIME...MOT...LOC 2207Z 287DEG 8KT 4220 10530 COX
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:28 PM MDT | Areal Flood Warning | CYS | Carbon | 24 hr |
| May 27, 4:07 PM MDT | Special Weather Statement | CYS | Platte | 53 min |
| May 27, 5:34 PM MDT | Special Weather Statement | CYS | Albany | 56 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.